Sunday, March 27, 2011

Prednisone Does Not Make People High (Remix)

Over on Queen of Optimism, I read she's been told by ER docs the prednisone she uses to preserve her ability to walk can cause euphoria, which is maybe her problem.

Excuse me.

I need to go beat my head against a wall.

It's more rewarding than dealing with doctors.

Clearly this idea that steroids = mania/euphoria is pervasive in medical training.

My own pulmonologist tried to tell me the reason I kept taking steroids was for the energy boost.

Key point the doc didn't bother to ever investigate? My am cortisol was a 6 and that was with steroids in my bloodstream. Without the external prop up from prednisone it was less than a 6.

Low cortisol = bad.

When prednisone restores the ability to move your body half way decently, you are at such a deficit physiologically that it would be hard for prednisone to make you manic.

In those situations prednisone = normal functionality. Not euophoric mania. Okay?

It is not that damn hard.

Please get a f*cking clue before someone really gets hurt.

Absolutely unacceptable.


  1. They do cause euphoria in some people. Obviously, not you.

  2. Oh hey,spam! Hi spam! How are you?


    You may be right, but I'm not finding these patients and it's sort of a weird belief that is polluting my medical care and that of others.


  3. My husband has known some patients, where it has that effect. So I do believe that it does happen for some. In fact, I had a dear old lady friend, who often took prednisone, and it really did make her feel good. So I believe the doctors aren't nuts, to think that it can have that effect.
    BUT - it certainly doesn't on everyone, or probably even the majority, and assuming so is indeed poor care in my opinion.


Thanks for your comment. I read all comments and do my best to respond to questions, usually in a new post.

If you have adrenal issues and want to connect with other patients the following message boards are wonderful resources: